Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

May 6, 2012Harrison County, Missouri

NWS Kansas City, MO issued this special weather statement at May 6, 2012, 8:34 AM CDT for Harrison County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 8:34 AM CDT (13:34 UTC)
Expired
May 6, 2012, 9:00 AM CDT
In force
26 min
Issued by
NWS Kansas City, MO

County Harrison County, MO

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WWUS83 KEAX 061334
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 AM CDT SUN MAY 6 2012

MOZ005-006-061400-
HARRISON MO-MERCER MO-
834 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MERCER AND EASTERN
HARRISON COUNTIES UNTIL 900 AM CDT...

AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGEWAY...OR 7 MILES NORTHEAST OF
BETHANY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAINSVILLE AND MOUNT MORIAH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4038 9366 4026 9386 4035 9399 4051 9380
      4049 9367
TIME...MOT...LOC 1334Z 227DEG 22KT 4033 9388

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 6, 6:12 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 6, 6:12 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 AM CDT Sun May 6 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Term (Today-Tuesday)...

Main focus for the short term will be on the potential for strong to
severe thunderstorms to develop as a cold front moves through the
region.

Overnight, convection ignited across Nebraska and into southern
Minnesota in the vicinity of a cold front, with additional
thunderstorms developing ahead of the front along the advancing gust
front. Although this front has moved very little during the
overnight hours, it should become more progressive into the morning
hours. Models show this boundary moving into extreme northwest
Missouri by late morning and continuing to track southeastward
across the forecast area through the afternoon and early evening
hours. As a result, precipitation may move into extreme northern
Missouri by later this morning, becoming more widespread through the
afternoon. As seen overnight, convection may form not only along the
cold front but also along any outflow boundaries that may develop
ahead of the advancing front. This activity will be entering a very
unstable atmosphere over the region this afternoon as models
continue to show instability upwards of 4000-5000 J/kg of MUCAPE.
Although 0-6km shear looks to be quite weak -- 25-30 kts, the strong
instability over the region should be enough to help produce strong
to severe thunderstorms and possibly the development of supercells.
Thunderstorm activity is expected to ramp up during the afternoon
hours and persist through the evening as the front exits the region.
The primary severe threats with this activity will be large hail and
damaging winds. However, with the combination of the advancing cold front
and the potential for outflow boundaries to interact with this
front, cannot rule out the possibility that this boundary
interaction could result in a few isolated tornadoes. Additionally,
given the weak wind shear over the region, could also see areas of
localized flooding due to slow moving storms producing heavy
rainfall. This activity is expected to persist through the overnight
hours and still be present across central Missouri Monday morning
before exiting southeast of the forecast area by Monday afternoon.
High pressure will move into the Northern and Central Plains behind
this system, resulting in dry conditions for Tuesday and Tuesday night.

As for temperatures, one more day of above normal conditions in the
80s is expected today as the southerly winds should not start
veering to the northwest until later in the afternoon across
northern Missouri. These northwesterly winds will stay in place
through mid week as the surface high remains focused just west of
the region. As a result, more seasonal conditions are expected
Monday and Tuesday with highs in the lower 70s.

ACH

Medium Range (Wednesday through Saturday)...

Later half of the forecast will arrive with pleasant conditions
prevailing across the Central Plains. A modest Canadian surface high
will be oozing across the Plains States with the help of a shortwave
ridge. This will allow for dry conditions to prevail with
temperatures kicking around a little below to a little above normal
for Wednesday and Thursday respectively. Questions on the forecast
quickly center of Friday and Saturday as a shortwave trough will be
sliding east along the Canadian border, with a weak cutoff
circulation kicking out of the Four Corners region across the
Southern Plains. Medium range models have all shifted in the same
direction over the last 24 hours worth of model runs adding some
confidence to the late week forecast.

Models seem to be better resolving the Canadian border trough and
weak Four Corners circulation with the latest runs as output
solutions look less prone to phasing these northern and southern
stream features. This has resulted in the focus for activity looking
like it will split around our section of Kansas and Missouri, as
best dynamics go with the Canadian border trough, and thermodynamics
with the weak circulation kicking out across the Southern Plains.
Convective potential along the front is looking to be limited, so
have clipped POPs a little in the last couple of days of the
forecast, but will continue to carry chance thunderstorm POPs
Friday night into Saturday.

Cutter

&&

.AVIATION...

For the 12Z TAFs...An advancing outflow boundary across southern
Nebraska is pushing into far north Missouri at this hour, and has
been timed into the terminals from 13Z to 14Z. Storms associated with
the outflow boundary are expected to effect the KSTJ terminal, but
likely will have dissipated by the time the outflow reach KMCI,
leaving broken MVFR ceilings wallowing around this morning. Winds
should whip around to the north based on the strength of the outflow
for part of the morning. Otherwise, have timed afternoon convective
initiation around 20Z to 21Z, though confidence is rather low as the
morning outflow boundary, and/or any morning convection, may modify
initiation time. Anticipate many updates to the TAFs today as storm
initiation become more apparent.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 6, 5:24 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 AM CDT SUN MAY 6 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
524 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

DURING THE OVERNIGHT HOURS...THUNDERSTORMS DEVELOPED ACROSS EASTERN
NEBRASKA TOWARD NORTHERN IOWA ALONG AN OUTFLOW BOUNDARY SURGING AHEAD
OF A COLD FRONT. THIS ACTIVITY WILL TRACK SOUTHEASTWARD INTO NORTHERN
MISSOURI THIS MORNING...WITH STRONG WINDS AND SMALL HAIL POSSIBLE
WITH THE STRONGEST STORMS.

AN EXTREMELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE REGION
TODAY AS THE COLD FRONT ENTERS NORTHWESTERN MISSOURI LATE THIS
MORNING AND TRACKS SOUTHEASTWARD ACROSS THE OUTLOOK AREA THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. THIS FRONT WILL HELP TO TRIGGER
MORE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS ACROSS THE ENTIRE OUTLOOK AREA. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL...AND CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS WEST
CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE EXITING SOUTHEAST OF THE
OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE THREAT FOR SEVERE
THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA
THIS AFTERNOON AND THIS EVENING.

ACH

In the hours before

Special weather statement, May 6, 8:34 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 AM CDT SUN MAY 6 2012

MOZ005-006-061400-
HARRISON MO-MERCER MO-
834 AM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MERCER AND EASTERN
HARRISON COUNTIES UNTIL 900 AM CDT...

AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGEWAY...OR 7 MILES NORTHEAST OF
BETHANY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAINSVILLE AND MOUNT MORIAH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4038 9366 4026 9386 4035 9399 4051 9380
      4049 9367
TIME...MOT...LOC 1334Z 227DEG 22KT 4033 9388

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:35 AM CDTSpecial Weather StatementEAXRay40 min
May 6, 9:38 AM CDTSpecial Weather StatementEAXClay37 min
May 6, 10:41 AM CDTSpecial Weather StatementEAXJackson34 min
May 6, 11:02 AM CDTAreal Flood AdvisoryEAXJackson5 hr
May 6, 12:12 PM CDTSpecial Weather StatementEAXJackson33 min
May 6, 12:14 PM CDTSpecial Weather StatementEAXClinton31 min
May 6, 12:28 PM CDTSevere Thunderstorm WarningEAXClinton, DeKalb32 min
May 6, 12:59 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb31 min
May 6, 1:24 PM CDTSpecial Weather StatementEAXChariton51 min
May 6, 1:47 PM CDTSevere Thunderstorm WarningEAXChariton, Randolph28 min
May 6, 1:57 PM CDTSevere Thunderstorm WarningEAXHoward, Saline33 min
May 6, 2:15 PM CDTSevere Thunderstorm WarningEAXRandolph30 min
May 6, 4:31 PM CDTSevere Thunderstorm WarningEAXCass29 min
May 6, 4:46 PM CDTSpecial Weather StatementEAXCaldwell, Clinton44 min
May 6, 4:47 PM CDTSevere Thunderstorm WarningEAXJackson28 min
May 6, 5:01 PM CDTSevere Thunderstorm WarningEAXCass29 min
May 6, 5:16 PM CDTTornado WarningEAXCass29 min
May 6, 5:30 PM CDTSpecial Weather StatementEAXDaviess45 min
May 6, 5:34 PM CDTSpecial Weather StatementEAXCass26 min
May 6, 5:39 PM CDTSevere Thunderstorm WarningEAXCass36 min
May 6, 5:51 PM CDTSevere Thunderstorm WarningEAXCass, Jackson24 min
May 6, 6:02 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson28 min
May 6, 6:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson30 min
May 6, 6:18 PM CDTFlash Flood WarningEAXCass, Jackson5 hr
May 6, 6:30 PM CDTSevere Thunderstorm WarningEAXCass30 min
May 6, 6:45 PM CDTSpecial Weather StatementEAXGentry45 min
May 6, 6:47 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette28 min
May 6, 6:58 PM CDTSevere Thunderstorm WarningEAXJohnson32 min
May 6, 4:25 PM CDTSpecial Weather StatementEAXJohnson35 min
May 6, 4:30 PM CDTSevere Thunderstorm WarningEAXJohnson30 min
May 6, 5:59 PM CDTSpecial Weather StatementEAXJohnson46 min
May 6, 6:05 PM CDTSevere Thunderstorm WarningEAXJohnson25 min
May 6, 6:10 PM CDTTornado WarningEAXJohnson35 min
May 6, 6:42 PM CDTSevere Thunderstorm WarningEAXJohnson19 min
May 6, 6:48 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte2 hr
May 6, 6:53 PM CDTSevere Thunderstorm WarningEAXJohnson37 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.